How Your Medication Might Be Negatively Affecting Your Teeth
According to the Mayo Clinic, at least 70 percent of Americans are taking one or more prescription medications. Most are for chronic health problems like high blood pressure and cholesterol, while some are for other conditions, like antidepressants. You can read more about the study here.
Did you know that your medication, prescription or over-the-counter, might be negatively affecting your teeth? That’s right, your oral health might be at risk because of your medication or even certain treatments you’re undergoing for medical conditions!
If you’re taking any type of medication or going through a treatment for medical reasons, read on! It may save your smile!
Dry Mouth (Reduced Saliva)
A common side effect of many medications, especially those for heart conditions or depression, is dry mouth. Dry mouth not only makes it hard for you to talk, eat, and swallow, but it also decreases your ability to produce the saliva your mouth needs to help it stay healthy.
According to the American Dental Association, saliva washes away the food particles in your mouth, in between your teeth, and on the surface of your teeth. It also contains acid-neutralizing substances that can keep the acid in your mouth (from plaque) from destroying your enamel, that outer layer of your teeth that helps protect them from cavities.
Talk to your doctor about switching to an alternative medication that doesn’t have this side effect. If it’s not possible, let your New Albany dentist know that your medicine is causing dry mouth. He may be able to recommend products that can help you restore your saliva!
Also, remember to drink plenty of water and to regularly swish it in your mouth, especially after eating and drinking. Avoiding or limiting beverages like coffee, soda, and alcohol will also help you, because they dry out your mouth.
Stained or Discolored Teeth
Some medications like antibiotics, antihistamines, and oral contraceptives can stain your teeth. These stains aren’t the kind you can remove with whitening toothpaste, though – they’re much deeper than that!
Make sure you’re keeping your teeth clean at home. If switching medications isn’t an option for you, talk to us about our teeth whitening treatments and come in for your regular cleanings.
Some blood thinners, like over-the-counter pain relievers (ibuprofen/aspirin) and certain cancer treatments can cause your gums to bleed, especially if combined with any other medications.
Ask your doctor if you’re able to cut back on these medications or can stop using them, and talk to him about the side effects. It’s also important that you tell us at your visit here that you’re on one of these medications, because we can adjust our care for you if we need to and can provide you with tips that can help control the bleeding.
Cavities, Gum Disease and Oral Infections
Aside from medicine that causes dry mouth, which can increase your chances of getting cavities, some medications like certain antibiotics can help cause cavities, especially in kids. Many cancer treatments and drugs suppress your immune system, which can also put you at risk for tooth decay, oral infections, and gum disease.
If you’ve recently taken an antibiotic or suspect it may be causing cavities, or if you’re undergoing cancer therapy with drugs or radiation, make sure you’re coming in soon for your next dental exam. Don’t forget to keep your teeth brushed and flossed at home, too!
If you have asthma and use an inhaler, you might have developed a fungal infection on your tongue. It can also appear after taking certain antibiotics. This oral infection is called thrush (oral candidiasis), and it causes a cottage-cheese white substance to appear on your tongue – and it’s unattractive and uncomfortable! Make sure you’re rinsing out your mouth with water after using your inhaler to prevent this. If you’re on an antibiotic, eat plenty of yogurt that’s full of probiotics.
If your infection doesn’t clear up after a week or two, come see your New Albany dentist.
Healing for Dental Procedures
Some medications like immune suppressants or drugs for osteoporosis can affect how you heal after you have had a dental procedure done. It’s very important to let us know if you are taking one of these drugs, because it may affect how we move forward with a procedure. If you notice any problems in your mouth while you’re on these medications, come in to see us as soon as possible.
Your New Albany Dentist Can Help You with Medication Side Effects
If you are taking any prescription drugs or medications that you’ve purchased, or if you have changed any of them since your last visit, let Dr. Receveur or Dr. Brad know. If you give us a list of your medications and your health history, it will allow us and our professional staff to care for you in the best manner possible and give you some important advice for controlling these side effects that may harm your mouth.
Call us today for an appointment to make sure your medication isn’t affecting your oral health negatively. We’re committed to giving you the best and most compassionate care possible to keep your smile healthy and beautiful! We hope to hear from you soon!